Skip to main content
×
Home
    • Aa
    • Aa

Viscous profiles of vortex patches

  • Franck Sueur (a1) (a2)
Abstract
Abstract

We deal with the incompressible Navier–Stokes equations with vortex patches as initial data. Such data describe an initial configuration for which the vorticity is discontinuous across a hypersurface. We give an asymptotic expansion of the solutions in the vanishing viscosity limit which exhibits an internal layer where the fluid vorticity has a sharp variation. This layer moves with the flow of the Euler equations.

Copyright
References
Hide All
1. AbidiH. and DanchinR., Optimal bounds for the inviscid limit of Navier–Stokes equations, Asymptot. Anal. 38 (1) (2004), 3546.
2. AlinhacS., Existence d’ondes de raréfaction pour des écoulements isentropiques, in Séminaire E.D.P. Ecole Polytech. XVI (1986–1987).
3. AlinhacS., Interaction d’ondes simples pour des équations complètement non-linéaires, Ann. Sci. Éc. Norm. Supér. (4) 21 (1) (1988), 91132.
4. AlinhacS., Ondes de raréfaction pour des systèmes quasi-linéaires hyperboliques multidimensionnels, in Journées Équations aux Dérivées Partielles Saint Jean de Monts, VIII (1988).
5. AlinhacS., Existence d’ondes de raréfaction pour des systèmes quasi-linéaires hyperboliques multidimensionnels, Comm. Partial Differential Equations 14 (2) (1989), 173230.
6. AlinhacS., Unicité d’ondes de raréfaction pour des systèmes quasi-linéaires hyperboliques multidimensionnels, Indiana Univ. Math. J. 38 (2) (1989), 345363.
7. AlinhacS., Remarques sur l’instabilité du problème des poches de tourbillon, J. Funct. Anal. 98 (2) (1991), 361379.
8. AmbroseD. M. and MasmoudiN., Well-posedness of 3D vortex sheets with surface tension, Commun. Math. Sci. 5 (2) (2007), 391430.
9. BaouendiM. S. and GoulaouicC., Cauchy problems with characteristic initial hypersurface, Comm. Pure Appl. Math. 26 (1973), 455475.
10. BahouriH., CheminJ.-Y. and DanchinR., Fourier Analysis and Nonlinear Partial Differential Equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Volume 343, p. xvi+523 (Springer, Heidelberg, 2011).
11. BahouriH. and DehmanB., Remarques sur l’apparition de singularités dans les écoulements eulériens incompressibles à donnée initiale höldérienne, J. Math. Pures Appl. (9) 73 (4) (1994), 335346.
12. BertozziA. L. and ConstantinP., Global regularity for vortex patches, Comm. Math. Phys. 152 (1) (1993), 1928.
13. BianchiniS. and BressanA., Vanishing viscosity solutions of nonlinear hyperbolic systems, Ann. of Math. 161 (1) (2005), 223342.
14. BonyJ.-M., Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. Éc. Norm. Supér. (4) 14 (2) (1981), 209246.
15. Boutet de MonvelL., Comportement d’un opérateur pseudo-différentiel sur une variété à bord. I. La propriété de transmission, J. Anal. Math. 17 (1966), 241253.
16. Boutet de MonvelL., Boundary problems for pseudo-differential operators, Acta Math. 126 (1–2) (1971), 1151.
17. BoyerF. and FabrieP., Eléments d’analyse pour l’étude de quelques modèles d’écoulements de fluides visqueux incompressibles, Mathématiques et Applications, Volume 52, p. 405 (Springer, 2006).
18. BrennerP., The Cauchy problem for symmetric hyperbolic systems in inline-graphic ${L}_{p} $ , Math. Scand. 19 (1966), 2737.
19. ButtkeT. F., A fast adaptive vortex method for patches of constant vorticity in two dimensions, J. Comput. Phys. 89 (1) (1990), 161186.
20. CaflischR. E. and SammartinoM., Vortex layers in the small viscosity limit, in WASCOM 2005—13th Conference on Waves and Stability in Continuous Media, pp. 5970 (World Sci. Publ., Hackensack, NJ, 2006).
21. CaflischR. E. and OrellanaO. F., Long time existence for a slightly perturbed vortex sheet, Comm. Pure Appl. Math. 39 (6) (1986), 807838.
22. CaflischR. E. and OrellanaO. F., Singular solutions and ill-posedness for the evolution of vortex sheets, SIAM J. Math. Anal. 20 (2) (1989), 293307.
23. CarlenE. A. and LossM., Optimal smoothing and decay estimates for viscously damped conservation laws, with applications to the 2-D Navier–Stokes equation, Duke Math. J. 81 (1) (1996), 135157. A celebration of John F. Nash, Jr, 1995.
24. CharveF., Asymptotics and vortex patches for the quasigeostrophic approximation, J. Math. Pures Appl. (9) 85 (4) (2006), 493539.
25. CheminJ.-Y., Calcul paradifférentiel précisé et applications à des équations aux dérivées partielles non semilinéaires, Duke Math. J. 56 (3) (1988), 431469.
26. CheminJ.-Y., Autour du problème des vortex patches, in Séminaire E.D.P. Ecole Polytech. XI (1989–1990).
27. CheminJ.-Y., Persistance des structures géométriques liées aux poches de tourbillon, in Séminaire E.D.P. Ecole Polytech. XIII (1990–1991).
28. CheminJ.-Y., Existence globale pour le problème des poches de tourbillon, C. R. Acad. Sci. Paris Sér. I Math. 312 (11) (1991), 803806.
29. CheminJ.-Y., Poches de tourbillon et structure géométrique dans les fluides incompressibles bidimensionnels, in Journées E.D.P. Saint Jean de Monts I (1991).
30. CheminJ.-Y., Sur le mouvement des particules d’un fluide parfait incompressible bidimensionnel, Invent. Math. 103 (3) (1991), 599629.
31. CheminJ.-Y., Régularité de la trajectoire des particules d’un fluide parfait incompressible remplissant l’espace, J. Math. Pures Appl. (9) 71 (5) (1992), 407417.
32. CheminJ.-Y., Persistance de structures géométriques dans les fluides incompressibles bidimensionnels, Ann. Sci. Éc. Norm. Supér. (4) 26 (4) (1993), 517542.
33. CheminJ.-Y., Poches de tourbillon à bord singulier, in Séminaire E.D.P. Ecole Polytech. XII (1994–1995).
34. CheminJ.-Y., Fluides parfaits incompressibles, Astérisque 230 (1995), 177.
35. CheminJ.-Y., Two-dimensional Euler system and the vortex patches problem, in Handbook of mathematical fluid dynamics, Volume III, pp. 83160 (North-Holland, Amsterdam, 2004).
36. CheminJ.-Y., Le système de Navier–Stokes incompressible soixante dix ans après Jean Leray, in Actes des Journées Mathématiques à la Mémoire de Jean Leray, Sémin. Congr., Volume 9, pp. 99–123 (2004).
37. CheverryC., Propagation of oscillations in real vanishing viscosity limit, Comm. Math. Phys. 247 (3) (2004), 655695.
38. CohenA. and DanchinR., Multiscale approximation of vortex patches, SIAM J. Appl. Math. 60 (2) (2000), 477502.
39. ConstantinP., Note on loss of regularity for solutions of the 3-D incompressible Euler and related equations, Comm. Math. Phys. 104 (2) (1986), 311326.
40. ConstantinP. and TitiE. S., On the evolution of nearly circular vortex patches, Comm. Math. Phys. 119 (2) (1988), 177198.
41. ConstantinP. and WuJ., Inviscid limit for vortex patches, Nonlinearity 8 (5) (1995), 735742.
42. CoulombelJ.-F. and SecchiP., Nonlinear compressible vortex sheets in two space dimensions, Ann. Sci. Éc. Norm. Supér. (4) 41 (1) (2008), 85139.
43. DanchinR., Poches de tourbillon visqueuses, in Séminaire E.D.P. Ecole Polytech. IX (1995–1996).
44. DanchinR., Évolution d’une singularité de type cusp dans une poche de tourbillon, in Journées E.D.P. Saint-Jean-de-Monts V (1997).
45. DanchinR., Évolution temporelle d’une poche de tourbillon singulière, Comm. Partial Differential Equations 22 (5–6) (1997), 685721.
46. DanchinR., Poches de tourbillon visqueuses, J. Math. Pures Appl. (9) 76 (7) (1997), 609647.
47. DanchinR., Evolution of a cusp-like singularity in a vortex patch, in Hyperbolic problems: theory, numerics, applications, Volume I, (Zürich, 1998), Internat. Ser. Numer. Math., Volume 129, pp. 189194 (Birkhäuser, Basel, 1999).
48. DanchinR., Évolution d’une singularité de type cusp dans une poche de tourbillon, Rev. Mat. Iberoam. 16 (2) (2000), 281329.
49. DelortJ.-M., Existence de nappes de tourbillon en dimension deux, J. Amer. Math. Soc. 4 (3) (1991), 553586.
50. DepauwN., Poche de tourbillon pour Euler 2D dans un ouvert à bord, in Journées E.D.P. Saint Jean de Monts III (1998).
51. DepauwN., Poche de tourbillon pour Euler 2D dans un ouvert à bord, J. Math. Pures Appl. (9) 78 (3) (1999), 313351.
52. DispaS., Intrinsic characterizations of Besov spaces on Lipschitz domains, Math. Nachr. 260 (2003), 2133.
53. DongH. and DuD., On the local smoothness of solutions of the Navier–Stokes equations, J. Math. Fluid Mech. 9 (2) (2007), 139152.
54. DuchonJ. and RobertR., Global vortex sheet solutions of Euler equations in the plane, J. Differential Equations 73 (2) (1988), 215224.
55. DutrifoyA., On 3-D vortex patches in bounded domains, Comm. Partial Differential Equations 28 (7–8) (2003), 12371263.
56. FrazierM. and JawerthB., A discrete transform and decompositions of distribution spaces, J. Funct. Anal. 93 (1) (1990), 34170.
57. FriedrichsK. O., The identity of weak and strong extensions of differential operators, Trans. Amer. Math. Soc. 55 (1944), 132151.
58. GallagherI. and GallayT., Uniqueness for the two-dimensional Navier–Stokes equation with a measure as initial vorticity, Math. Ann. 332 (2) (2005), 287327.
59. GallayT. and WayneC. E., Global stability of vortex solutions of the two-dimensional Navier–Stokes equation, Comm. Math. Phys. 255 (1) (2005), 97129.
60. GamblinP., Système d’Euler incompressible et régularité microlocale analytique, in Séminaire E.D.P. Ecole Polytech. XX (1992–1993).
61. GamblinP., Système d’Euler incompressible et régularité microlocale analytique, Ann. Inst. Fourier (Grenoble) 44 (5) (1994), 14491475.
62. GamblinP. and Saint RaymondX., Le problème des poches de tourbillon en dimension trois d’espace, C. R. Acad. Sci. Paris Sér. I Math. 315 (13) (1992), 13851388.
63. GamblinP. and Saint RaymondX., On three-dimensional vortex patches, Bull. Soc. Math. France 123 (3) (1995), 375424.
64. GermainP., PavlovićN. and StaffilaniG., Regularity of solutions to the Navier–Stokes equations evolving from small data in inline-graphic ${\mathrm{BMO} }^{- 1} $ , Int. Math. Res. Not. IMRN (21)(2007).
65. GlassO., SueurF. and TakahashiT., Smoothness of the motion of a rigid body immersed in an incompressible perfect fluid, Ann. Sci. Éc. Norm. Supér. 45 (1) (2012), 151.
66. GrenierE., Boundary layers, in Handbook of mathematical fluid dynamics, Volume III, pp. 245309 (North-Holland, Amsterdam, 2004).
67. GrubbG. and HörmanderL., The transmission property, Math. Scand. 67 (2) (1990), 273289.
68. GuèsO., Développement asymptotique de solutions exactes de systèmes hyperboliques quasilinéaires, Asymptot. Anal. 6 (3) (1993), 241269.
69. GuesO., Viscous boundary layers and high frequency oscillations, in Singularities and oscillations (Minneapolis, MN, 1994/1995), IMA Vol. Math. Appl., Volume 91, pp. 6177 (Springer, New York, 1997).
70. GuèsO., MétivierG., WilliamsM. and ZumbrunK., Boundary layer and long time stability for multidimensional viscous shocks, Discrete Contin. Dyn. Syst. 11 (1) (2004), 131160.
71. GuèsO., MétivierG., WilliamsM. and ZumbrunK., Multidimensional viscous shocks. II. The small viscosity limit, Comm. Pure Appl. Math. 57 (2) (2004), 141218.
72. GuèsO., MétivierG., WilliamsM. and ZumbrunK., Existence and stability of multidimensional shock fronts in the vanishing viscosity limit, Arch. Ration. Mech. Anal. 175 (2) (2005), 151244.
73. GuèsO., MétivierG., WilliamsM. and ZumbrunK., Multidimensional viscous shocks. I. Degenerate symmetrizers and long time stability, J. Amer. Math. Soc. 18 (1) (2005), 61120 (electronic).
74. GuèsO., MétivierG., WilliamsM. and ZumbrunK., Navier–Stokes regularization of multidimensional Euler shocks, Ann. Sci. Éc. Norm. Supér. (4) 39 (1) (2006), 75175.
75. GuèsO., MétivierG., WilliamsM. and ZumbrunK., Nonclassical multidimensional viscous and inviscid shocks, Duke Math. J. 142 (1) (2008), 1110.
76. GuesO. and RauchJ., A transmission strategy for hyperbolic internal waves of small width, in Séminaire E.D.P. Ecole Polytech. XIII (2005–2006).
77. GuesO. and RauchJ., Nonlinear asymptotics for hyperbolic internal waves of small width, J. Hyperbolic Differ. Equ. 3 (2) (2006), 269295.
78. GuèsO. and SueurF., On 3D domain walls for the Landau Lifshitz equations, Dyn. Partial Differ. Equ. 4 (2) (2007), 143165.
79. GuèsO. and WilliamsM., Curved shocks as viscous limits: a boundary problem approach, Indiana Univ. Math. J. 51 (2) (2002), 421450.
80. HmidiT., Régularité höldérienne des poches de tourbillon visqueuses, C. R. Math. Acad. Sci. Paris 339 (10) (2004), 705708.
81. HmidiT., Régularité höldérienne des poches de tourbillon visqueuses, J. Math. Pures Appl. (9) 84 (11) (2005), 14551495.
82. HmidiT., Poches de tourbillon singulières dans un fluide faiblement visqueux, Rev. Mat. Iberoam. 22 (2) (2006), 489543.
83. HörmanderL., The analysis of linear partial differential operators. I–IV, in Classics in Mathematics. (Springer-Verlag, Berlin, 2003).
84. HouT. Y., LowengrubJ. S. and ShelleyM. J., The long-time motion of vortex sheets with surface tension, Phys. Fluids 9 (7) (1997), 19331954.
85. HuangC., Remarks on regularity of non-constant vortex patches, Commun. Appl. Anal. 3 (4) (1999), 449459.
86. HuangC., Singular integral system approach to regularity of 3D vortex patches, Indiana Univ. Math. J. 50 (1) (2001), 509552.
87. HuangC., Global smooth nonconstant vortex patches in bounded domains, Far East J. Math. Sci. (FJMS) 22 (2) (2006), 227238.
88. JudovičV. I., Non-stationary flows of an ideal incompressible fluid, Zh. Vychisl. Mat. Mat. Fiz. 3 (1963), 10321066.
89. JuncaS., Geometric optics with critical vanishing viscosity for one-dimensional semilinear initial value problems, Rev. Mat. Iberoam. 24 (2) (2008), 549566.
90. KatoT., Nonstationary flows of viscous and ideal fluids in inline-graphic ${\mathbf{R} }^{3} $ , J. Funct. Anal. 9 (1972), 296305.
91. KatoT., Quasi-linear equations of evolution, with applications to partial differential equations, in Spectral theory and differential equations (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jörgens), Lecture Notes in Math., Volume 448, pp. 2570 (Springer, Berlin, 1975).
92. KatoT., On the smoothness of trajectories in incompressible perfect fluids, in Nonlinear wave equations (Providence, RI, 1998), Contemp. Math., Volume 263, pp. 109130 (Amer. Math. Soc., Providence, RI, 2000).
93. LebeauG., Régularité du problème de Kelvin–Helmholtz pour l’équation d’Euler 2d, ESAIM Control Optim. Calc. Var. 8 (2002), 801825 (electronic). A tribute to J. L. Lions.
94. LionsJ.-L. and MagenesE., Problèmes aux limites non homogènes, tome I. (Dunod, Paris, 1968).
95. LiuT.-P. and XinZ., Pointwise decay to contact discontinuities for systems of viscous conservation laws, Asian J. Math. 1 (1) (1997), 3484.
96. MajdaA., Vorticity and the mathematical theory of incompressible fluid flow, Comm. Pure Appl. Math. 39 (S, suppl.) (1986), S187S220. Frontiers of the mathematical sciences: 1985 (New York, 1985).
97. MajdaA. J. and BertozziA. L., Vorticity and incompressible flow, Cambridge Texts in Applied Mathematics, Volume 27 (Cambridge University Press, Cambridge, 2002).
98. MasmoudiN., Remarks about the inviscid limit of the Navier–Stokes system, Comm. Math. Phys. 270 (3) (2007), 777788.
99. McShaneE. J., Extension of range of functions, Bull. Amer. Math. Soc. 40 (12) (1934), 837842.
100. MétivierG., The mathematics of nonlinear optics. Guy Métivier’s web page.
101. MétivierG., Ondes soniques, in Séminaire E.D.P. Ecole Polytech. XVII (1987–1988).
102. MétivierG., Ondes soniques, J. Math. Pures Appl. (9) 70 (2) (1991), 197268.
103. MétivierG., Stability of multidimensional shocks, in Advances in the theory of shock waves, Progr. Nonlinear Differential Equations Appl., Volume 47, pp. 25103 (Birkhäuser Boston, Boston, MA, 2001).
104. MiuraH. and SawadaO., On the regularizing rate estimates of Koch–Tataru’s solution to the Navier–Stokes equations, Asymptot. Anal. 49 (1–2) (2006), 115.
105. RankineW., On the thermodynamic theory of waves of finite longitudinal disturbance, Philos. Trans. R. Soc. Lond. 160 (1870), 277288.
106. RauchJ., Symmetric positive systems with boundary characteristic of constant multiplicity, Trans. Amer. Math. Soc. 291 (1) (1985), 167187.
107. RempelS. and SchulzeB.-W., Index theory of elliptic boundary problems. (North Oxford Academic Publishing Co. Ltd., London, 1985), Reprint of the 1982 edition.
108. RoussetF., Characteristic boundary layers in real vanishing viscosity limits., J. Differential Equations 210 (1) (2005), 2564.
109. RychkovV. S., On restrictions and extensions of the Besov and Triebel–Lizorkin spaces with respect to Lipschitz domains, J. Lond. Math. Soc. (2) 60 (1) (1999), 237257.
110. Sablé-TougeronM., Ondes de gradients multidimensionnelles, Mem. Amer. Math. Soc. 106 (511) (1993), viii+93.
111. SerfatiP., Une preuve directe d’existence globale des vortex patches 2D, C. R. Acad. Sci. Paris Sér. I Math. 318 (6) (1994), 515518.
112. SerreD., Systems of conservation laws. 1. (Cambridge University Press, Cambridge, 1999), Hyperbolicity, entropies, shock waves, Translated from the 1996 French original by I. N. Sneddon.
113. SueurF., Approche visqueuse de solutions discontinues de systèmes hyperboliques semilinéaires, Ann. Inst. Fourier (Grenoble) 56 (1) (2006), 183245.
114. SueurF., Couches limites semilinéaires, Ann. Fac. Sci. Toulouse Math. (6) 15 (2) (2006), 323380.
115. SueurF., Couches limites: un problème inverse, Comm. Partial Differential Equations 31 (1–3) (2006), 123194.
116. SulemC., SulemP.-L., BardosC. and FrischU., Finite time analyticity for the two- and three-dimensional Kelvin–Helmholtz instability, Comm. Math. Phys. 80 (4) (1981), 485516.
117. SwannH. S. G., The convergence with vanishing viscosity of nonstationary Navier–Stokes flow to ideal flow in inline-graphic ${R}_{3} $ , Trans. Amer. Math. Soc. 157 (1971), 373397.
118. TriebelH., Function spaces in Lipschitz domains and on Lipschitz manifolds. Characteristic functions as pointwise multipliers, Rev. Mat. Complut. 15 (2) (2002), 475524.
119. TriebelH., Theory of function spaces. III, Monographs in Mathematics, Volume 100 (Birkhäuser Verlag, Basel, 2006).
120. WhitneyH., Analytic extensions of differentiable functions defined in closed sets, Trans. Amer. Math. Soc. 36 (1) (1934), 6389.
121. WuS., Mathematical analysis of vortex sheets, Comm. Pure Appl. Math. 59 (8) (2006), 10651206.
122. YudovichV. I., Non-stationary flows of an ideal incompressible fluid, Zh. Vychisl. Mat. Mat. Fiz. 3 (1963), 10321066.
123. ZabuskyN. J., Contour dynamics for the Euler equations in two dimensions, J. Comput. Phys. 30 (1) (1979), 96106.
124. ZhangP. and QiuQ. J., Propagation of higher-order regularities of the boundaries of 3-D vortex patches, Chinese Ann. Math. Ser. A 18 (3) (1997), 381390.
125. ZhangP. and QiuQ. J., The three-dimensional revised vortex patch problem for the system of incompressible Euler equations, Acta Math. Sinica 40 (3) (1997), 437448.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 39 *
Loading metrics...

Abstract views

Total abstract views: 147 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 19th October 2017. This data will be updated every 24 hours.